Illinois, 2014

Hail in Illinois, April 3, 2014

April 3, 2014 · NWS ILX · 6 events in 4 counties and zones

A warm front lifting northward into central Illinois triggered scattered strong to severe thunderstorms during the early morning of April 3rd. Several of the storms produced large hail up to the size of quarters along and northwest of a Canton to Eureka line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifting northward into central Illinois triggered scattered strong to severe thunderstorms during the early morning of April 3rd. Several of the storms produced large hail up to the size of quarters along and northwest of a Canton to Eureka line. In addition to the hail, locally heavy rainfall of as much as 3 to 4 inches occurred across parts of Peoria and Woodford counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 2, 10:23 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 2, 10:23 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1123 PM CDT Wed Apr 2 2014

.DISCUSSION...
ISSUED 835 PM CDT Wed Apr 2 2014

00z surface analysis showing the stationary frontal boundary well
south of our area this evening. Complex of storms that moved through
the Interstate 70 corridor has shifted to the east with scattered
showers continuing mainly north of I70. Further southwest, a large
complex of storms will continue to develop over east/southeast KS
tonight and spread northeast as the warm front lifts north towards
morning. ILX local meso tools continue to indicate the better
instability remains south of the boundary, but we have noticed an
increase in elevated instability with most unstable capes over the
past few hours over 500 j/kg across the far south thru southwest.
As the low level jet increases and interacts with the stalled boundary
to our south, expect a general increase in showers and storms over
all of the area late tonight and that will continue into at least
Thursday morning. Warm front now not expected to push north of the I74
corridor until late afternoon or evening with two windows of opportunity
for severe storms, the first being along the warm front tomorrow afternoon
with the second threat coming with the surging cold front in the late
evening and overnight hours.

Have made some adjustments to the POPs and temperatures for the overnight
hours. We should have the update out by 900 pm.

&&

.AVIATION...
ISSUED 1115 PM CDT Wed Apr 2 2014

Several concerns this forecast period which include the movement
of a warm front, currently over extreme southern Illinois late
tonight and coverage of showers and thunderstorms along and north
of it into late Thursday morning. The second concern will be with
severe threat along the warm front Thursday afternoon and with
the cold front Thursday evening. IFR cigs were edging ever so slowly
north tonight with widespread MVFR cigs prevailing over the remainder
of the area. It still appears most of our area will see IFR cigs as
the warm front lifts slowly north Thursday morning with a possible
break in the rain Thursday afternoon where cigs may go to MVFR but
movement of warm front is key. If the boundary shifts north of a
TAF site, we may actually see cigs scatter out for a brief time
with the higher probability for that occurrence at SPI, DEC and
CMI after 20z.

Confidence not that great with respect to coverage of showers and
storms late tomorrow and especially tomorrow night ahead of the
cold front, but believe the time frame from 02z-06z looks to be
the best based on latest guidance. Surface winds will remain out
of the northeast to east tonight at 10 to 15 kts and then slowly
veer into a southeast and then south direction by late tomorrow
afternoon and evening with speeds in the 12 to 17 kt range with
some higher gusts possible south of the warm front late tomorrow
afternoon.

Smith
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT Wed Apr 2 2014

Strong system pulling out of the Great Basin will dominate the
weather over the next 36+ hours as it moves across the Plains and
Great Lakes.

SHORT TERM...Tonight through Friday Morning

Developing surface system over southeast Colorado will push east and
then northeast over the next several days. A warm front extends
east from the low across extreme southern Illinois this afternoon.
Thunderstorms near the front have produced some severe weather
across Missouri and periods of heavy rain across southern Illinois
as far north as Effingham today. The weak wave leading the main
trough taking shape over the Rockies that brought this area of
rainfall will move east of the area this evening providing a lull
in rainfall. As the dynamics begin to increase and the surface
low pulls out into the plains late tonight precipitation should
redevelop along and north of the warm front and begin to push the
front northward across the state.

Best push northward of the warm sector will be on Thursday
morning. Storm motion suggests storms will move along the east-
west front. The stronger storms may be able to tap vorticity
along the front to bring a potential for supercells just north of
the warm front by midday into middle afternoon. Tornadoes appear
possible in this area along with large hail and damaging winds.

As the warm sector pushes north, models suggest capping for much
of the late afternoon into early evening. Breaks in clouds could
add to potential instability and locally break through cap
producing some widely scattered storms during the middle and late
afternoon. Any storms that do develop will likely be capable of
severe hail and winds.

The best chances for widespread severe weather will likely occur
with the cold front associated with the surface low expected
Thursday Night. Model suite from 12z are a bit slower with the
frontal passage, but with Low-level jet developing and the
resultant increase in shear, CAPE may not have to be very high to
produce severe weather along and ahead of the front from middle
evening into late Thursday night. Appears that storm mode will
begin as discrete cells over Missouri and Arkansas and eventually
eveolve into a QLCS by morning. The transition should occur as the
convection moves across the Mississippi with the main threat
changing from tornadoes and hail, to hail and wind by the time the
system reaches I-57 well after midnight.

With multiple rain periods, and precip water well over 1.25 inches
through much of the time, expected widespread 2-3 inch storm total rain
amounts.  Will keep current flood watch in effect through 12z Friday.

LONG TERM...Friday through Wednesday

Winds in wake of system will border on wind advisory criteria as
low intensifies across the western Great Lakes on Friday. With the
winds, cold advection, and mostly cloudy skies Friday will likely
seem more like early March than early April.

Temperatures should remain slightly below normal through the weekend.

Next system is expected to impact the forecast area beginning
Sunday Night and into Monday Night. Models are in agreement that
the storm track will be a bit further south as the bulk of the
energy is expected to come in the southern stream flow. At this
time it appears that we should remain on the cool side of this
system which will keep threat of severe weather minimal. However,
there is a potential for another round of heavy rain falling on
the saturated ground from our current rainfall event. This
situation will be watched closely.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH through Friday morning FOR ILZ042>057-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Apr 2, 2:07 PM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
307 PM CDT WED APR 2 2014

ILZ027>031-037-038-040-031100-
KNOX-MARSHALL-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD-
307 PM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...AS A
WEATHER DISTURBANCE LIFTS NORTHWARD FROM MISSOURI AND SOUTHERN
ILLINOIS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...BUT SMALL HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL CONTINUE TO LIFT INTO THE AREA THURSDAY WITH
SCATTERED THUNDERSTORMS CONTINUING. THEN A STRONG FRONTAL SYSTEM
WILL BRING WIDESPREAD THUNDERSTORMS THURSDAY NIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS...WITH A FEW
TORNADOES POSSIBLE.

WET WEATHER IS EXPECTED INTO FRIDAY...WITH 1 TO 3 INCHES OF RAIN
POSSIBLE FOR THE WEEK. THESE HEAVY RAINS MAY CAUSE FLOODING ON
SOME AREA RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>057-061>063-066>068-071>073-031100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-
VERMILION-
307 PM CDT WED APR 2 2014

...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...AS A
WEATHER DISTURBANCE LIFTS NORTHWARD FROM MISSOURI AND SOUTHERN
ILLINOIS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...BUT SMALL HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL CONTINUE TO LIFT INTO THE AREA THURSDAY WITH
SCATTERED THUNDERSTORMS CONTINUING. THEN A STRONG FRONTAL SYSTEM
WILL BRING WIDESPREAD THUNDERSTORMS THURSDAY NIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS...WITH A FEW
TORNADOES POSSIBLE.

WET WEATHER IS EXPECTED INTO FRIDAY...WITH 2 TO 4 INCHES OF RAIN
POSSIBLE FOR THE WEEK. THESE HEAVY RAINS MAY CAUSE FLOODING ON
SOME AREA RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ILZ036-041-031100-
FULTON-MASON-
307 PM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...AS A
WEATHER DISTURBANCE LIFTS NORTHWARD FROM MISSOURI AND SOUTHERN
ILLINOIS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...BUT SMALL HAIL IS POSSIBLE.

MINOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER AROUND
HAVANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL CONTINUE TO LIFT INTO THE AREA THURSDAY WITH
SCATTERED THUNDERSTORMS CONTINUING. THEN A STRONG FRONTAL SYSTEM
WILL BRING WIDESPREAD THUNDERSTORMS THURSDAY NIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS...WITH A FEW
TORNADOES POSSIBLE.

WET WEATHER IS EXPECTED INTO FRIDAY...WITH 2 TO 4 INCHES OF RAIN
POSSIBLE FOR THE WEEK. THESE HEAVY RAINS MAY CAUSE FLOODING ON
SOME AREA RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BAK

In the hours before

Local storm report, Apr 2, 7:29 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
829 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HEAVY RAIN       EFFINGHAM               39.12N 88.55W
04/02/2014  M2.09 INCH       EFFINGHAM          IL   MESONET

&&

JRP
Local storm report, Apr 2, 8:12 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
912 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       2 W PALESTINE           39.00N 87.65W
04/02/2014  M1.41 INCH       CRAWFORD           IL   CO-OP OBSERVER

&&

JRP
Local storm report, Apr 2, 10:58 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
1158 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HEAVY RAIN       ALTAMONT                39.06N 88.75W
04/02/2014  M1.27 INCH       EFFINGHAM          IL   MESONET

            TOTAL RAINFALL SO FAR. SWOP REPORT

0445 PM     HEAVY RAIN       FLORA                   38.67N 88.48W
04/02/2014  M1.10 INCH       CLAY               IL   MESONET

            TOTAL RAINFALL SINCE 0730 THIS MORNING. SWOP REPORT.

0500 PM     HEAVY RAIN       2 W PALESTINE           39.00N 87.65W
04/02/2014  M1.41 INCH       CRAWFORD           IL   CO-OP OBSERVER

0724 PM     HEAVY RAIN       NEWTON                  38.99N 88.16W
04/02/2014  M3.01 INCH       JASPER             IL   CO-OP OBSERVER

            PAST 12 HOURS

0803 PM     HEAVY RAIN       1 NW STE. MARIE         38.94N 88.04W
04/02/2014  M1.99 INCH       JASPER             IL   MESONET

0825 PM     HEAVY RAIN       EFFINGHAM               39.12N 88.55W
04/02/2014  M2.09 INCH       EFFINGHAM          IL   MESONET

&&

JRP
Local storm report, Apr 3, 1:26 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
226 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     HAIL             GALESBURG               40.95N 90.38W
04/03/2014  M1.00 INCH       KNOX               IL   TRAINED SPOTTER

&&

GEELHART

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 07:25 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Knox

When
April 3, 1:26 AM CST to 1:27 AM CST
Where
Knox County, Galesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.950, -90.370

Hail, Knox

When
April 3, 1:45 AM CST to 1:46 AM CST
Where
Knox County, Wataga
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
41.030, -90.280

Hail, Peoria

When
April 3, 1:45 AM CST to 1:46 AM CST
Where
Peoria County, 0.47 mi ENE of Peoria
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.703, -89.592

Hail, Peoria

When
April 3, 2:01 AM CST to 2:02 AM CST
Where
Peoria County, Peoria Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.730, -89.570

Hail, Woodford

When
April 3, 2:30 AM CST to 2:31 AM CST
Where
Woodford County, 2 mi SW of Eureka
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.700, -89.297

Hail, Sangamon

When
April 3, 3:58 AM CST to 3:59 AM CST
Where
Sangamon County, Auburn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.580, -89.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511684, 511685, 511686, 511687, 511688, 511689.